Shipping Bar With Info Style

WE PAY SHIPPING NATIONWIDE ON ORDERS OVER $60

Header

Diabetes low carb diet butterfly logo

Loading

What is more dangerous, high blood sugar or low blood sugar?

Posted by Alexander Berezhnoy on

What is more dangerous, high blood sugar or low blood sugar?

If you are one of 110 million Americans living with diabetes or pre-diabetes, you have probably had at least one conversation with your doctor about lowering your blood sugar levels.

It is, after all, sustained high blood sugar that often leads to diabetes, and it is lowering blood sugar levels which can turn back the clock and lead to remission.

But all this talk of lowering blood sugar begs the question: can your blood sugar levels get too low?

The answer, unsurprisingly, is yes! And low blood sugar can, in fact, be far more dangerous than high blood sugar.

The technical term for low blood sugar is hypoglycemia, which typically occurs when blood sugar levels drop below 70 milligrams per deciliter (or 70 ml/dl).

While the only clinical way to know if your blood sugar is too low is to test it, there are also some early warning signs that can also signal to you that it's time for a sugary snack.

If you do begin to feel any of these symptoms, or you test your blood sugar levels and find them to be under 70ml/dl (or whatever levels your doctor has told you is too low), it is important to act quickly. If hypoglycemia is left untreated it can cause seizures, a coma, and even death.

We will get into the symptoms in a minute, but first lets discuss the causes.

The three main things which can affect blood sugar are:

  • Diet
  • Exercise
  • Medications

Any medication which increases insulin or lowers blood sugar can cause hypoglycemia. Here are a few common ones to be aware of:

  • Insulin
  • Glimepirade
  • Glipizide
  • Glyburide
  • Nateglinide
  • Repaglinide

Typical actions that can lead to an episode of hypoglycemia include:

  • Taking more medication than usual
  • Skipping a meal
  • Exercising more than usual
  • Drinking alcohol on an empty stomach

Now that we've covered the causes, lets talk about how to identify the early warning signs of hypoglycemia.

Low blood sugar affects everyone a bit differently, but some common symptoms include:

  • Dizziness
  • Light-headedness
  • Confusion
  • Rapid heartbeat
  • Heart Palpitations
  • Irritability
  • Shakiness
  • Rapid mood swings
  • Seizure
  • Loss of consciousness

If you suspect that you are experiencing hypoglycemia it is important to get help right away. If you carry a blood sugar meter, you should check your levels. If you don't carry one but think you have low blood sugar you should err on the side of caution and treat it quickly as well.

The most typical way to treat mild hypoglycemia is to eat a snack that contains glucose. Some common snacks include:

  • A few pieces of candy
  • Half a cup of fruit juice
  • Half a cup of non-diet soda
  • 1 tablespoon of honey
  • 3-4 glucose tablets

Once you consume one of these snacks you should wait 15 minutes and recheck your levels. If they are still low, repeat this process and recheck levels after another 15 minutes.

If you repeat these steps and cannot raise your blood sugar levels, you should call 911 or have somebody drive you to the emergency room. Do not drive yourself.

It's worth noting that some medications may cause blood sugar levels to remain low or will not respond quickly to glucose consumption. To overcome this you should eat pure dextrose, which is typically found in glucose tablets or gels.

If you experience multiple mild bouts of hypoglycemia in a week, or a severe case of hypoglycemia, you should speak with your doctor. Your diet or medications may need to be adjusted.

The main takeaway is that any changes to your typical diet, exercise, or medication should be discussed with your doctor prior to making the change, so that they can be balanced and hypoglycemia can be avoided.

Stay safe out there, and remember, low blood sugar can be even more dangerous than high blood sugar, so discuss any relevant changes with your doctor.